Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 69, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 7, 2012, 8:30 PM CDT for Zavala County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2012, 8:30 PM CDT (01:30 UTC)
- Expired
- May 7, 2012, 9:19 PM CDT
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 64 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1281 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
211 WUUS54 KEWX 080130 SVREWX TXC507-080230- /O.NEW.KEWX.SV.W.0069.120508T0130Z-120508T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 830 PM CDT MON MAY 7 2012 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ZAVALA COUNTY... * UNTIL 930 PM CDT. * AT 824 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF LA PRYOR...AND MOVING EAST AT 15 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE WASHER...LOMA VISTA AND BATESVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTH CENTRAL TEXAS. && LAT...LON 2908 9955 2874 9955 2874 10006 2903 10004 TIME...MOT...LOC 0130Z 258DEG 12KT 2887 9994 $$
1 follow-up statement
707 WWUS54 KEWX 080219 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 919 PM CDT MON MAY 7 2012 TXC507-080229- /O.CAN.KEWX.SV.W.0069.000000T0000Z-120508T0230Z/ ZAVALA TX- 919 PM CDT MON MAY 7 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ZAVALA COUNTY IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTH CENTRAL TEXAS. LAT...LON 2908 9955 2874 9955 2874 10006 2903 10004 TIME...MOT...LOC 0219Z 258DEG 12KT 2890 9976 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 7:00 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 7, 7:00 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 700 PM CDT MON MAY 7 2012 .AVIATION... PREDOMINANT VFR CIGS WILL OCCUR THIS EVENING WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND VSBYS TO MVFR AND BELOW. I-35 CORRIDOR TERMINALS VFR CIGS WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND VSBYS AT OR BELOW MVFR CRITERIA. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND SURFACE WINDS TO 60 KTS THIS EVENING. BECOMING MVFR CIGS BY MIDNIGHT WITH SCATTERED SHOWERS AND STORMS LOCALLY LOWERING CIGS AND VSBYS. CIGS IMPROVING TO VFR TUESDAY AFTERNOON WITH SCATTERED SHOWERS AND STORMS LOCALLY LOWERING CIGS AND VSBYS. I-35 CORRIDOR WINDS EAST AROUND 10 KTS THIS EVENING BECOMING NORTHEAST AROUND 10 KTS AROUND DAYBREAK. WINDS VARIABLE AND GUSTY IN AND NEAR THUNDERSTORMS. KDRT TERMINAL VFR CIGS THIS EVENING INTO THE OVERNIGHT HOURS WITH SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND VSBYS. MVFR CIGS DEVELOPING TOWARDS DAWN WITH SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND VSBYS. KDRT WINDS LIGHT EAST TO NORTHEAST 5 TO 10 KTS TONIGHT BECOMING EAST 5 TO 10 KTS TOWARDS DAWN. WINDS VARIABLE AND GUSTY IN AND NEAR THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 336 PM CDT MON MAY 7 2012/ DISCUSSION... A COLD FRONT ALONG A FORT STOCKTON TO SAN ANGELO TO WACO LINE CONTINUES TO DROP SLOWLY SOUTH. STORMS ARE FIRING ALONG THE FRONT AS WELL AS ON THE BURRO MOUNTAINS OF NORTHEASTERN MEXICO. CAPES OF 2K TO 4K J/KG...SWLY SHEAR OF 35 TO 45 KTS AND LI-S OF -8 TO -12 SUGGEST THE POSSIBILITY OF SEVERE THUNDERSTORMS. THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT FOR MOST OF SOUTH CENTRAL TEXAS. THE COLD FRONT...SOME UPPER LEVEL SHORT-WAVES AND FAVORABLE UPPER LEVEL JET POSITION WILL INTERACT WITH A MOIST AIRMASS TO GENERATE NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT THROUGH TUESDAY EVENING. IN ADDITION...TRAINING OF STORMS WILL LEAD TO LOCALLY HEAVY RAINS. AVERAGE RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED WITH ISOLATED TOTALS OF 3 TO 5 INCHES POSSIBLE. A FLASH FLOOD WATCH FOR THE HILL COUNTRY TO ALONG THE ESCARPMENT WILL BEGIN AT 6 PM AND CONTINUE THROUGH TUESDAY AFTERNOON. RAIN CHANCES WILL DECREASE WEDNESDAY INTO WEDNESDAY NIGHT AS A WEAK UPPER LEVEL RIDGE DEVELOPS AHEAD OF AN UPPER LEVEL LOW OVER SONORA STATE IN MEXICO. HOWEVER...WILL RETAIN HIGH POPS ALONG THE RIO GRANDE AS OROGRAPHIC FLOW WILL DEVELOP STORMS OVER THE BURRO MOUNTAINS WITH STEERING FLOW TAKING THEM TO THE RIO GRANDE. THE RIDGE MOVES EAST BY THURSDAY AS THE UPPER LEVEL LOW MOVES EAST. RAIN CHANCES INCREASE LEADING TO A THREAT OF STRONG TO SEVERE STORMS AND LOCALLY HEAVY RAINS THURSDAY INTO FRIDAY. RAIN CHANCES END GOING INTO THE WEEKEND AS THE UPPER LEVEL LOW MOVES OFF TO THE EAST. ALTHOUGH A FEW MODELS ARE BEGINNING TO SHOW ADDITIONAL TROUGHING OVER THE WEEKEND INTO EARLY NEXT WEEK...WILL AWAIT SOME CONSISTENCY BEFORE INTRODUCING POPS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 68 81 62 80 61 / 70 70 60 10 20 AUSTIN BERGSTROM INTL AIRPORT 67 82 61 80 61 / 70 70 60 10 20 NEW BRAUNFELS MUNI AIRPORT 67 82 61 78 61 / 70 70 60 20 20 BURNET MUNI AIRPORT 67 76 61 77 59 / 80 70 60 10 10 DEL RIO INTL AIRPORT 68 82 64 78 64 / 80 70 80 60 60 GEORGETOWN MUNI AIRPORT 68 77 60 78 60 / 70 70 60 10 10 HONDO MUNI AIRPORT 68 84 63 82 63 / 70 70 70 40 30 SAN MARCOS MUNI AIRPORT 68 82 62 78 61 / 70 70 60 20 20 LA GRANGE - FAYETTE REGIONAL 69 84 64 79 63 / 50 50 60 30 20 SAN ANTONIO INTL AIRPORT 69 83 64 79 64 / 70 70 60 30 20 STINSON MUNI AIRPORT 69 84 65 80 64 / 70 70 60 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...EDWARDS... GILLESPIE...HAYS...KENDALL...KERR...KINNEY...LLANO...MEDINA... REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON. && MESOSCALE/AVIATION...02 SYNOPTIC/GRIDS...13 PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, May 7, 1:54 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 154 PM CDT MON MAY 7 2012 TXZ171>173-183>194-202>209-217>225-228-081200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 154 PM CDT MON MAY 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON CONTINUING INTO THE EVENING AND OVERNIGHT HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...A FLASH FLOOD WATCH IS IN EFFECT FOR THIS EVENING THROUGH TUESDAY AFTERNOON FOR THE AREA NORTH AND WEST OF I-35 AND HIGHWAY 90. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A CHANCE FOR ISOLATED SEVERE STORMS ACROSS THE AREA THROUGH TUESDAY AFTERNOON. ALSO...A FLASH FLOOD WATCH IS IN EFFECT FOR MONDAY EVENING THROUGH TUESDAY AFTERNOON FOR THE AREA NORTH AND WEST OF I-35 AND HWY 90. THERE IS A CHANCE FOR LOCALLY HEAVY RAIN AND FLASH FLOODING THURSDAY AND FRIDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH TUESDAY AFTERNOON AND THURSDAY THROUGH FRIDAY.
In the hours before
Special weather statement, May 7, 7:44 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 744 PM CDT MON MAY 7 2012 TXZ173-192>194-080145- BASTROP-LEE-TRAVIS-WILLIAMSON- 744 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BASTROP...SOUTHERN WILLIAMSON...TRAVIS AND WESTERN LEE COUNTIES UNTIL 845 PM CDT... AT 740 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR ANDERSON MILL...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROUND ROCK... WINDEMERE... PFLUGERVILLE... AUSTIN... AUSTIN BERGSTROM INT AP... ELGIN... MANSFIELD DAM... HUTTO... WEST LAKE HILLS... ROLLINGWOOD... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
Local storm report, May 7, 8:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
801 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 4 SSE JOLLYVILLE 30.40N 97.74W
05/07/2012 E60 MPH TRAVIS TX TRAINED SPOTTER
NICKEL SIZE HAIL AND WIND GUSTS FROM 50 MPH TO 60 MPH.
&&
EVENT NUMBER EWX1200266
PMLocal storm report, May 7, 8:03 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
803 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FUNNEL CLOUD 2 SW WELLS BRANCH 30.42N 97.70W
05/07/2012 TRAVIS TX TRAINED SPOTTER
ROPE FUNNEL CLOUD SIGHTED IN NORTH AUSTIN.
&&
EVENT NUMBER EWX1200267
PMLocal storm report, May 7, 8:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
806 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 2 SW WELLS BRANCH 30.42N 97.71W
05/07/2012 E50 MPH TRAVIS TX TRAINED SPOTTER
WIND GUSTS TO 50 MPH.
&&
EVENT NUMBER EWX1200268
PMSpecial weather statement, May 7, 8:15 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 815 PM CDT MON MAY 7 2012 TXZ218-080215- ZAVALA- 815 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR ZAVALA COUNTY UNTIL 915 PM CDT... AT 810 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 12 MILES NORTH OF COMETA...OR 13 MILES SOUTHWEST OF LA PRYOR...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LA PRYOR... BATESVILLE... LOMA VISTA... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
Special weather statement, May 7, 8:19 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 819 PM CDT MON MAY 7 2012 TXZ187-204-080215- BANDERA-MEDINA- 819 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BANDERA AND NORTHEASTERN MEDINA COUNTIES UNTIL 915 PM CDT... AT 815 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES NORTHEAST OF TARPLEY...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BANDERA... BANDERA FALLS... PIPE CREEK... LAKEHILLS... MICO... CLIFF... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:16 PM CDT | Severe Thunderstorm Warning | EWX | Edwards | 44 min |
| May 7, 8:00 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 2 hr |
| May 7, 8:47 PM CDT | Tornado Warning | EWX | Zavala | 28 min |
| May 7, 8:57 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bandera, Bexar, Frio, Medina | 48 min |
| May 7, 9:04 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Frio, Zavala | 56 min |
| May 7, 9:29 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 46 min |
| May 7, 9:29 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Medina, Wilson | 46 min |
| May 8, 12:56 AM CDT | Areal Flood Advisory | EWX | Lavaca | 2 hr |
| May 8, 1:18 AM CDT | Areal Flood Advisory | EWX | DeWitt | 2 hr |
| May 8, 10:33 AM CDT | Areal Flood Advisory | EWX | Bandera, Medina | 117 min |
| May 8, 11:08 AM CDT | Areal Flood Advisory | EWX | Bexar | 112 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.